Will I gain weight if I get the Mirena coil fitted?

option one mirena weight gain

With any form of contraception, you only ever really hear the bad stories. If someone has a coil fitted and no side effects, it’s unlikely they will comment in forums, share their story with papers, or run around shouting about it. For that reason, the internet can be a hindrance – many women considering a coil, an implant, or any medication at all can be immediately put off by one bad anecdote.

That’s not to say we shouldn’t take the horror stories seriously – all women deserve to have their experiences listened to. However, they need to be put in perspective.

Among women, weight and body image is often a thorny subject, and even if someone has fully decided on a form of contraception, it might be the tiny risk of weight gain that is the deciding factor in them deciding not to take it. Irregular periods or mood swings? No problem, a risk worth taking. A couple of extra kilos though? No way.

The Mirena coil, or IUS, is a long-acting reversible contraception (LARC), meaning that it can stay in place for five years and prevent pregnancy for the duration of this time, but your fertility will not be compromised after its removal. It is a plastic T-shaped device, about an inch long, which releases a small, continuous amount of levonorgestrel (synthetic progestogen) into the uterus.

Not only is it over 99% effective at preventing pregnancy, it is also used in the management of heavy periods – as the hormone is exposed directly to the endometrial cells lining the womb it causes them to atrophy, so they don’t grow, or only grow a little, meaning when you have a period, there is less lining to shed.

Why is weight gain listed as a side effect of the mirena?

It can be tempting to blame anything possible for weight gain, when in actual fact the amount of factors weight gain depends on is huge – if you sprain an ankle and don’t exercise for a month, you may gain a few pounds. If you eat out for two weeks when normally you don’t eat out at all, you may gain a few pounds. If you start drinking a lot more than you did previously, for example when you start uni, you may gain a few pounds. On top of that, almost everyone gains weight with age.

“Women tend to gain weight during their reproductive years,” says Dr Sarah Hardman, Director of the Clinical Effectiveness Unit (CEU) of the Faculty of Sexual and Reproductive Healthcare (FSRH). “Studies show that, on average, women of reproductive age using no contraception or non-hormonal contraception gain weight over time.”

Nonetheless, it’s easier to blame weight gain on factors which are out of your control; enter: hormonal contraception. Internet forums are full of women hoping to attribute their weight gain to the Mirena coil. “I have a Mirena and have found my weight has gone up steadily since having it put in, despite increased exercise,” says one women. Another: “I have had the Mirena coil for just over a year now and have put on massive amounts of weight! I have put on one and a half stone!”

“Women tend to gain weight during their reproductive years. Studies show that, on average, women of reproductive age using no contraception or non-hormonal contraception gain weight over time.”

We shouldn’t ignore anecdotal evidence, and the Mirena may well be the cause of the weight gain in these women – the Mirena website itself lists weight gain as a potential side effect. However, as Dr. Hardman points out, the manufacturer of any medication has to list the side effects that are reported by women; it’s important to realise, though, that women report side effects very frequently with placebo medications too.

In all women, hormones affect them in different ways, and all our bodily processes are linked, so what happens with one woman may not happen with another. Plenty of women don’t experience any weight gain with hormonal contraception.

Are there any scientific studies proving the Mirena causes weight gain?

“Where studies have compared a group of women using the levonorgestrel-releasing IUS with a group of women using non-hormonal contraception or no contraception, overall, all women gain weight with no significant differences between the groups in most studies,” says Dr. Hardman. “So, although women do put on weight during studies of the Mirena and other IUSs, there is no evidence that that weight gain is being caused by the IUS.”

One review of a bunch of studies looking at weight gain with progestin-only contraceptives (POC) also found no conclusive evidence. “We found limited evidence of weight gain when using POCs,” reads the study. “Mean gain was less than 2kg for up to 12 months.” The authors advised that doctors speak to patients looking to discontinue their use of a POC due to perceptions of weight gain about the low risk, and the fact that women on other contraceptives, including non-hormonal ones, also gained weight in studies.

Another study looking purely at body weight and composition in users of the levonorgestrel-releasing intrauterine system did find that there was an increase in mean fat mass and loss of muscle among users of the IUS after 12 months. However, it was observed that both study groups (the other of which had the copper coil) showed an increase in weight after 12 months, so weight gain over time cannot be attributed to the IUS alone.

Bear in mind that, should you have the IUS inserted and notice yourself putting on weight, and are sure there is no other cause whatsoever for your weight gain, you can always have it taken out – you are not committing yourself to a lifetime of continuous weight gain.

A further study found that women with the levonorgestrel IUS gained weight over the course of 12 months, at an average of 1kg per person, compared with an average of 0.2kg per person using the copper coil. However, when the results were adjusted to take into account other factors, no difference in weight gain was observed.

Clinically significant weight gain, described as a body weight increase of over 7%, is estimated to occur in less than 2% of people using the Mirena. While no studies have proven a causal link, scientists have hypothesised why this can occur. One theory is that the Mirena can increase appetite in some people by modulating gut bacteria concentrations. Another theory is that the weight gain is simply water retention.

A further theory suggests that levonorgestrel may interfere with signalling in the brain, specifically self control, or it may simply be that in some people the Mirena makes them experience food cravings for specific macronutrients such as fats or carbohydrates. Finally, it has been shown that levonorgestrel can reduce concentrations of free testosterone in the body, which could explain the increase in body fat and the loss of muscle in some women taking with the IUS.

Balancing the risks with the benefits

Aside from those mentioned above, studies are thin on the ground, and, ultimately, it is for you to decide whether the marginal risk of weight gain is greater than the benefits offered by the IUS, namely, no pregnancy and lighter periods. There is some limited evidence to show that black women seemed to be more at risk of weight gain than white women, but there is no research suggesting any other factors that put you more at risk of weight gain.

Bear in mind that, should you have the IUS inserted and notice yourself putting on weight, and are sure there is no other cause whatsoever for your weight gain, you can always have it taken out – you are not committing yourself to a lifetime of continuous weight gain.

By all means educate yourself on all the potential side effects, but be aware no studies have proven a causal link regarding the IUS and weight gain. As with any form of contraception, discuss your situation with the doctor first, so they can advise you on whether or not the IUS is suitable for you and your current situation.

Featured image is a black and white image showing a close-up of a woman covering her mouth with her hands. The image is cropped so you can’t see her eyes.

Imogen Robinson

Deputy Editor, The Femedic

Imogen joined The Femedic after working as a news reporter. Becoming frustrated with the neverending clickbait, she jumped at the chance to work for a site whose ethos revolves around honesty and empathy. From reading articles by doctors to researching her own, and discussing health with a huge variety of women, she is fascinated by just how little we are told about our own bodies and women-specific health issues, and is excited to be working on a site which will dispel myths and taboos, and hopefully help a lot of women.

View more